From Antioch,, Illinois, USA:
My partner, Gary, is 48 years old, with chronic end stage renal disease, GFR of 17. In 2001, he had a myocardial infarction and four vessel coronary artery bypass graft. He has had rheumatoid arthritis for about 15 years, treated with prednisone (currently 5 mg/day) and Humira, 40 mg subcutaneously, weekly. After he came home from his heart surgery in 2001, his vision got worse and he was found to have a blood sugar over 700 mg/dl [38.9 mmol/L]. He was initially treated with oral medications, then insulin. After six to nine months, the blood sugars and the A1c came back to normal and he was taken off all diabetes medications.
Now, he has suddenly started with high blood sugars again. His fasting blood sugar went to 500 mg/dl [27.8 mmol/L]. Oral medications did not help. He is now on a 70/30 insulin twice a day, currently at about 25 units in the morning and 30 units in the evening.
Each time, the only change has been that he was on methotrexate and was taken off of it. In 2001, he had been on methotrexate for several years and had a skin problem that would not heal. His rheumatologist had taken him off the methotrexate just prior to the heart surgery and development of the diabetes. It seems when he was put back on the methotrexate to control the arthritis symptoms, the blood sugars went back to normal. Several months ago, he was taken off the methotrexate because his liver enzymes were elevated. About a month after that is when the blood sugar again soared.
I have asked the nephrologist, the rheumatologist, the internal medicine doctor, and an endocrinologist and they have not heard of any relationship between methotrexate withdrawal and elevated blood sugars. We are doing research to see what we can find about this subject. Have you seen this happen? Could the withdrawal of methotrexate after long term use cause the diabetes? There have been no changes in his prednisone use; he has been on 5 mg for years.
I am not aware of an association. However, diabetes and heart disease are inflammatory disorders and methotrexate is an anti-inflammatory drug. I doubt that the sugars would be that dramatically affected by the withdrawal of the methotrexate.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.